Oklahoma, 2011

Hail in Oklahoma, February 24, 2011

February 24, 2011 · NWS TSA · 1 event in 1 county or zone

A quasi-stationary frontal boundary extended across southeast Oklahoma into west-central Arkansas. Thunderstorms developed near this front with an isolated severe storm developing north of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A quasi-stationary frontal boundary extended across southeast Oklahoma into west-central Arkansas. Thunderstorms developed near this front with an isolated severe storm developing north of the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 24, 11:16 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 24, 11:16 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1116 AM CST THU FEB 24 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 18Z TAFS... ONGOING THUNDERSTORMS WILL CONTINUE AT ALL TAF
SITES THIS AFTERNOON. LIFR CEILINGS AND IFR VISIBILITIES CAN BE
EXPECTED. IN ADDITION... GUSTY NORTHERLY WINDS WILL COMMENCE WITH
THE PASSAGE OF A COLD FRONT.

&&

.PREV DISCUSSION... /ISSUED 1100 AM CST THU FEB 24 2011/

..UPDATE...

DISCUSSION...
WITH ONGOING WEATHER AS PLANNED... HAVE NOT MADE ANY MAJOR CHANGES
TO THE AFTERNOON GRIDS SO FAR. THEREFORE... THERE WILL BE NO
UPDATE TO PRODUCTS THIS MORNING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....10
AVIATION...06
Hazardous weather outlook, Feb 24, 4:59 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 AM CST THU FEB 24 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-242300-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 AM CST THU FEB 24 2011

...SEVERE WEATHER LIKELY TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TODAY.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...TODAY.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...TODAY.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TODAY.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...PARTS OF SOUTHEAST OKLAHOMA.
	ONSET...LATE AFTERNOON.

DISCUSSION...
ELEVATED...NON SEVERE THUNDERSTORMS ARE INCREASING ACROSS PARTS OF
THE AREA THIS MORNING THAT REMAIN NORTH OF A SURFACE WARM FRONT.
AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH FAR EASTERN
NEW MEXICO WILL CONTINUE TO LIFT NORTHEAST INTO THE SOUTHERN
PLAINS TODAY. AS THIS HAPPENS...SURFACE LOW PRESSURE WILL
STRENGTHEN AND MOVE NORTHEAST. THE ATTENDANT SURFACE WARM FRONT
WILL LIFT FURTHER NORTH...AND A SURFACE DRY LINE WILL ADVANCE
WEST. THUNDERSTORMS THAT OCCUR IN AREAS NORTH OF THE WARM FRONT
ARE EXPECTED TO MOSTLY REMAIN BELOW SEVERE LIMITS...HOWEVER ONE
OR TWO STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AS ELEVATED
INSTABILITY MAY BE SUFFICIENT. SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL BECOME INCREASINGLY UNSTABLE WITH TIME AS SURFACE
CAPES BETWEEN 500-1000 J/KG AND LIFTED INDICES OF -3 TO -5 ARE
EXPECTED BY MID TO LATE AFTERNOON. ISOLATED SUPERCELLS WILL BE
POSSIBLE WITH ACTIVITY ALONG THE DRY LINE...HOWEVER THE
PREDOMINANT RISK WILL BE LARGE HAIL. THE DRY LINE WILL SWEEP EAST
OF THE AREA BY EARLY EVENING. BEHIND THE DRY LINE...SIGNIFICANTLY
LOWER DEWPOINTS ALONG WITH GUSTY WEST TO SOUTHWEST WINDS WILL
INCREASE FIRE WEATHER CONCERNS ACROSS PARTS OF SOUTHEAST OKLAHOMA
LATE THIS AFTERNOON.

ADDITIONALLY..A COLD FRONT WILL ENTER NORTHEAST OKLAHOMA BY LATE
AFTERNOON... WITH SOME ADDITIONAL PRECIPITATION DEVELOPING WITH THIS
BOUNDARY. SOME OF THE PRECIPITATION MAY MIX WITH...OR BRIEFLY
BECOME SNOW ACROSS FAR NORTHEAST OKLAHOMA AS MUCH COLDER AIR MOVES
INTO THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...NO HAZARDS.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
POTENTIAL...HIGH WIND POTENTIAL.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HIGH PRESSURE WILL REMAIN IN CONTROL FOR MOST OF THE
WEEKEND...HOWEVER STRENGTHENING WINDS BY SUNDAY WILL ONCE AGAIN
RAISE FIRE WEATHER CONCERNS. ANOTHER UPPER LEVEL SYSTEM AND SURFACE
COLD FRONT WILL APPROACH THE SOUTHERN PLAINS LATE SUNDAY OR SUNDAY
NIGHT...OFFERING ADDITIONAL CHANCES FOR THUNDERSTORMS WITH SEVERE
POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Feb 24, 6:44 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
644 AM CST THU FEB 24 2011

OKZ054-059-241315-
OSAGE OK-PAWNEE OK-
644 AM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 AM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE AND PAWNEE

AT 644 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SKEDEE...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...FAIRFAX...PAWNEE...SKEDEE
AND RALSTON.

A LARGE PORTION OF CENTRAL OSAGE AND PAWNEE COUNTIES WILL BE AFFECTED
BY THESE STORMS THROUGH 715 AM CST.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3639 9693 3679 9644 3661 9624 3625 9682
      3626 9692
TIME...MOT...LOC 1244Z 227DEG 54KT 3642 9674
Special weather statement, Feb 24, 7:08 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
708 AM CST THU FEB 24 2011

OKZ054-241345-
OSAGE OK-
708 AM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 AM CST
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 708 AM CST...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
WYNONA...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...WYNONA AND OKESA.

A LARGE PORTION OF CENTRAL OSAGE COUNTY WILL BE AFFECTED BY THESE
STORMS THROUGH 745 AM CST.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL.

LAT...LON 3684 9621 3667 9604 3640 9655 3654 9673
TIME...MOT...LOC 1308Z 234DEG 41KT 3656 9647
Special weather statement, Feb 24, 8:31 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
831 AM CST THU FEB 24 2011

OKZ054-059-060-064-241515-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
831 AM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE...NORTHERN CREEK...NORTHERN TULSA AND EASTERN
     PAWNEE

AT 830 AM CST...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
MANNFORD...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...SAND
SPRINGS...SPERRY...SKIATOOK...WESTPORT AND MANNFORD.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3648 9606 3620 9582 3617 9582 3588 9639
      3601 9654
TIME...MOT...LOC 1430Z 227DEG 42KT 3601 9637
Special weather statement, Feb 24, 11:21 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1121 AM CST THU FEB 24 2011

OKZ071-073-074-241800-
HASKELL OK-MCINTOSH OK-PITTSBURG OK-
1121 AM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL NOON CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN MCINTOSH...WESTERN HASKELL AND NORTHERN PITTSBURG

AT 1121 AM CST...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
ARPELAR...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ENTERPRISE...EUFAULA...HAYWOOD...
SCIPIO...BLOCKER...CROWDER...INDIANOLA AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3504 9609 3542 9540 3534 9534 3531 9534
      3530 9531 3521 9524 3481 9609
TIME...MOT...LOC 1721Z 238DEG 51KT 3492 9609
Special weather statement, Feb 24, 12:16 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1216 PM CST THU FEB 24 2011

OKZ068>072-241900-
ADAIR OK-CHEROKEE OK-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK-
1216 PM CST THU FEB 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CST
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE...SOUTHEASTERN CHEROKEE AND NORTHWESTERN
     SEQUOYAH

IN NORTHEAST OKLAHOMA
     CENTRAL ADAIR

IN SOUTHEAST OKLAHOMA
     EASTERN MCINTOSH

AT 1216 PM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
PORUM...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MARIETTA...PUMPKIN CENTER...
STILWELL...BARON...CHRISTIE...PROCTOR...GORE...COOKSON...ELDON...
PORUM...WARNER...BRAGGS AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3586 9454 3530 9532 3531 9536 3542 9549
      3604 9475
TIME...MOT...LOC 1816Z 226DEG 52KT 3542 9533

The radar

The Western Arkansas radar (KSRX), 83 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Muskogee

When
February 24, 12:17 PM CST
Where
Muskogee County, 1 mi N of Porum
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.385, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284011.